Nebraska, 2008

Hail in Nebraska, June 18, 2008

June 18, 2008 · NWS OAX · 2 events in 2 counties and zones

A return of somewhat more humid and unstable conditions sparked isolated severe thunderstorms north of the Omaha area during the evening hours of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A return of somewhat more humid and unstable conditions sparked isolated severe thunderstorms north of the Omaha area during the evening hours of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 2:09 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 2:09 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 PM CDT WED JUN 18 2008

.DISCUSSION...

LITTLE PROGRESSION OF LARGE SCALE FLOW ADVERTISED WITH STAGNANT
PATTERN PREVAILING DURING THE SHORT TERM PERIODS. SFC BOUNDARY MOVING
THRU THE WESTERN DAKOTAS AND NEBRASKA PANHANDLE THIS AFTERNOON WAS
INDUCING CONVECTION ALONG THE FRONT WITH UPPER LEVEL SUPPORT FROM LFQ
OF JET ENHANCING LIFT. MODELS IN REASONABLE AGREEMENT MAX LIFT/LYR QG
FRONTOGENESIS WILL GENERALLY RESIDE WEST OF THE CWA TONIGHT...AS WELL
AS MAIN SEVERE THREAT. HOWEVER...THERE IS THE POTENTIAL FOR HEAVY
RAINFALL ON THE WESTERN PERIPHERY OF THE CWA WHEN ISENTROPIC UPGLIDE
INCREASES INVOF A WEAK SFC BOUNDARY BECOMING ESTABLISHED FROM NE CO
THRU SRN NEB. KI VALUES AOA 35 PROGGED AS MOISTURE POOLS WITH TIME.
BOTH NAM/GFS IMPLY LIFT PERSISTING PER MID LVL QVEC CONVG ON THURSDAY
WHEN A PIECE OF ENERGY RIDES OVER THE UPPER RIDGE. AM SOMEWHAT
SKEPTICAL OF HPC/NAM-GFS QPF WITH THIS FEATURE DESPITE LIKELY POPS
FROM MET/MAV GUID...SO WILL TRIM BACK POPS. DYNAMICS/MOISTURE WEAKEN
THURSDAY NIGHT AND EXPECT DRY CONDITIONS WILL CONTINUE THROUGH
SATURDAY. WARMING TREND ON TAP INTO THE WEEKEND AS UPPER RIDGE BUILDS
EASTWARD TOWARD THE CNTRL CONUS.

IN THE EXTENDED PERIODS...REASONABLE AGREEMENT SEEN AMONGST THE
GFS/ECM/UKMO EARLY IN THE PERIOD WITH MOVING AN UPPER LEVEL RIDGE
SLOWLY ACROSS THE NRN/CNTRL PLAINS. BY MONDAY SOLUTIONS BEGIN TO
DIVERGE PARTICULARLY WITH THE UPPER LOW APPROACHING THE PACIFIC NW.
THE GFS DIGS HEIGHT FALLS FARTHER SOUTH THAT THE ECM/UKMO WITH
FASTER NORTHEAST PACIFIC JET SEGMENT. MEANWHILE...THE NORTHERN
PLAINS RIDGE PUSHES INTO THE GREAT LAKES REGION WITH INCREASING
LLVL THETA-E AIRMASS ADVECTING INTO THE PLAINS. THE ECM DEPICTS A
WEAK SFC BOUNDARY DEVELOPING FROM ABOUT THE NEB PANHANDLE INTO KS
BY LATE MONDAY AFTERNOON...ALONG WITH HEFTY QPF VALUES. HOWEVER
THINK THAT AMOUNTS ARE OVERDONE GIVEN NIL DEEP LAYER FRONTOGENETIC
FORCING/WEAK ISENTROPIC UPGLIDE. STILL...CANNOT TOTALLY DISCOUNT
ANY THUNDER DEVELOPMENT SO WILL COVER CWA TOKEN SLGT POPS.
ISENTROPIC UPGLIDE ALONG 310K SFC INCREASES DRAMATICALLY MONDAY
NIGHT ACROSS KS WHEN SHORTWAVE ENERGY DROPS SOUTH THRU THE PLAINS.
IF ECM SOLUTION IS REALIZED...AREAS OF THE SOUTHERN CWA MAY WELL SEE
HEAVY RAINFALL TAKE PLACE OVERNIGHT. SEVERE THREAT THOUGH LOOKS
MINIMAL AT THIS POINT. ON TUESDAY SURFACE BOUNDARY HANGS UP INVOF
THE SRN CWA...BUT THE ECM ADVERTISES BEST MOISTURE POOLING IN
NRN MO/SRN IA. PASSING UPPER ENERGY AND PROXIMITY OF HIGH
INSTABILITY PARAMETERS THOUGH MAKE SMALL POPS FOR THE SOUTHERN CWA
REASONABLE. NOT MUCH MOIST INFLUX AFTER THAT...THUS DRY TUESDAY
NIGHT AND WEDNESDAY WHEN LARGE SCALE FLOW TRANSITIONS FROM NEAR ZONAL
TO MORE STAGNANT/MERIDIONAL PATTERN AND RIDGE AGAIN AMPLIFIES
OVER THE NORTHERN PLAINS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK

VFR CONDITIONS SHOULD PREVAIL MUCH OF THE NIGHT. ANY TSTM ACTIVITY
COULD TAKE CEILING AND VISIBILITIES DOWN INTO THE MVFR CATEGORY...
BUT WILL AMEND AS NEEDED. SOME FOG IS POSSIBLE LATE TONIGHT TOO.
WINDS SHOULD MOSTLY BE 10 MPH OR LESS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/BM
Hazardous weather outlook, Jun 18, 5:01 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
601 PM CDT WED JUN 18 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
601 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE AREA...
WITH STORMS BECOMING LIKELY ALONG AND WEST OF A LINE FROM ALBION
TO WAHOO TO LINCOLN AND BEATRICE. LARGE HAIL AND DAMAGING WINDS
SHOULD BE THE PRIMARY HAZARDS AND MAINLY ACROSS EASTERN NEBRASKA.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY AFTERNOON AND
EVENING ACROSS THE AREA AS ANOTHER WEATHER DISTURBANCE MOVES IN
FROM THE WEST. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS...ESPECIALLY ACROSS EASTERN NEBRASKA.

OTHERWISE...RIVER FLOODING WILL LIKELY END ACROSS THE NISHNABOTNA
RIVER BASIN IN SOUTHWEST IOWA TONIGHT...BUT MINOR FLOODING WILL
CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM FROM NEBRASKA CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING ALONG THE MISSOURI RIVER IN SOUTHEAST NEBRASKA SHOULD END
FRIDAY MORNING. THEN...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
MONDAY THROUGH TUESDAY AS A NEW FRONTAL BOUNDARY MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...IF
SEVERE STORMS MOVE INTO THE AREA FROM CENTRAL NEBRASKA...SPOTTER
ASSISTANCE MAY BE NECESSARY. STORM SPOTTER ACTIVATION MAY ALSO BE
NEEDED THURSDAY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
June 18, 7:21 PM CST to 7:25 PM CST
Where
Washington County, 1.73 mi NE of Telbasta to 1.18 mi ESE of Telbasta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -96.360

Hail up to quarter size stripped corn fields 8 to 10 miles north of Arlington.

Hail, Burt

When
June 18, 8:25 PM CST
Where
Burt County, 3.45 mi NW of Oakland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.870, -96.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99381, 99383.